High Wind, Owens Valley
- When
- December 13, 4:30 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles SE of Independence.
High winds buffeted the Mojave Desert and southern Great Basin ahead of a strong cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
High winds buffeted the Mojave Desert and southern Great Basin ahead of a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 13, 4:20 AM PST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 AM PST SAT DEC 13 2008
.SYNOPSIS...A SERIES OF STORM SYSTEMS WILL AFFECT THE DESERT
SOUTHWEST THROUGH THE WEEKEND AND MUCH OF NEXT WEEK. THESE STORMS
WILL BRING HIGH WINDS TO THE AREA TODAY...THEN MUCH COLDER
TEMPERATURES SUNDAY THROUGH MUCH OF WEEK ALONG WITH CHANCES FOR
PRECIPITATION. THE SNOW LEVEL WILL BE UNUSUALLY LOW...AND SNOW MAY
FALL DOWN TO THE DESERT FLOOR.
&&
.SHORT TERM...DEEP UPPER TROUGH OVER THE NORTHWEST STATES EARLY THIS
MORNING WILL SAG SOUTH...ENGULFING THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT BY THIS EVENING. POTENT COLD FRONT DRAPED ACROSS
NORTHWEST NEVADA AT 3 AM AS TEMPERATURES AT WINNEMUCCA AND LOVELOCK
DROPPED AROUND 14 DEGREES FOLLOWING FRONTAL PASSAGE. COLD FRONT WILL
CONTINUE SOUTHEAST AND BE OVER SOUTH CENTRAL NEVADA LATE THIS
AFTERNOON. SCATTERED RAIN SHOWERS WILL QUICKLY TURN TO SNOW SHOWERS
FROM ESMERALDA COUNTY EAST INTO LINCOLN COUNTY THIS AFTERNOON WITH
ACCUMULATIONS UP TO AN INCH OVER NORTHERN LINCOLN COUNTY. FRONTAL
PASSAGE IN LAS VEGAS WILL OCCUR BETWEEN 7 PM AND 10 PM THIS EVENING
WITH NOTICEABLE DROP IN THE TEMPERATURE ALONG WITH A CHANCE OF
SHOWERS. MUCH OF THE AREA EXCEPT THE HIGHER TERRAIN SHOULD ENJOY A
BREAK IN PRECIPITATION SUNDAY AS WE AWAIT THE ARRIVAL OF NEXT
JETSTREAK AND UPPER LEVEL DISTURBANCE SUNDAY NIGHT/MONDAY. THE GFS
HAS BEEN THE MOST CONSISTENT DEPICTING A HEAVIER BAND OF
PRECIPITATION DEVELOPING OVER CLARK AND SAN BERNARDINO COUNTIES
EARLY MONDAY MORNING...CONTINUING THROUGH THE LATE MORNING BEFORE
SHIFTING EAST INTO MOHAVE COUNTY. 06Z NAM HAS COME MORE IN LINE WITH
THE GFS LENDING TO SOME HIGHER CONFIDENCE. THE CURRENT WINTER STORM
WATCH FOR THE CLARK COUNTY MOUNTAINS FOR THAT TIME FRAME IS GOOD.
THE QUESTION BECOMES WHAT ABOUT THE LOWER DESERTS? AS DEPICTED BY
00Z/06Z MODELS WARM MOIST AIR OVERRUNNING COLD NEAR THE SURFACE
LOOKING BETTER. SOLELY BASED ON 700 MB TEMPERATURES THE SNOW LEVELS
AROUND LAS VEGAS WOULD RANGE BETWEEN 3500 AND 4500 FEET. HOWEVER
TAKING EVAPORATIVE COOLING INTO ACCOUNT THE SNOW LEVELS COULD BE AS
LOW AS 2000-2500 FEET. JUST HOPE MODELS REMAIN CONSISTENT OVER THE
NEXT 24-36 HOURS WHICH WILL GIVE US HIGHER CONFIDENCE. REGARDING
WINDS TODAY. SO FAR DISAPPOINTED IN OBSERVED WIND SPEEDS FROM
SENSORS IN INYO COUNTY. HIGHEST GUST SO FAR FROM THE OWENS VALLEY
MESONET HAS BEEN 58 MPH. 00Z HI RESOLUTION CROSS SECTIONS ACROSS THE
SIERRA DID NOT LOOK AS IMPRESSIVE AS PREVIOUS RUNS...ESPECIALLY WITH
WEST WINDS PENETRATING THE OWENS VALLEY. HAVE LEFT HIGH WARNING IN
PLACE FOR NOW BUT WILL CONTINUE TO MONITOR WINDS AND MAY BE INCLINED
TO DOWNGRADE WARNING TO AN ADVISORY AT THE NEXT STATEMENT UPDATE.
ELSEWHERE ACROSS THE MOJAVE DESERT WINDS HAVE STARTED TO MIX DOWN
AND WILL STAY INHERITED WIND WARNING FOR NW SBD COUNTY AND WIND
ADVISORIES ELSEWHERE.
.LONG TERM...TUESDAY THROUGH SATURDAY...DECENT MODEL AGREEMENT ON
MAJOR FEATURES IN THE EXTENDED WITH JUST THE DETAILS BEING WHAT
NEEDS TO BE WORKED OUT. TUESDAY SEES THE NEXT MAJOR SYSTEM TO AFFECT
THE CWA DROPPING DOWN WEST OF THE AREA FROM THE PACNW. AHEAD OF THE
SYSTEM MODELS KEEP THE STRONG AND MOIST WEST FLOW GOING. HAVE KEPT
THE POPS GOING WITH 50 PERCENT OVER THE HIGHER ELEVATION RANGES AND
20 TO 30 POPS ELSEWHERE. WEDNESDAY NOW APPEARS TO BE THE WETTEST DAY
AS LOW MOVES OVER THE AREA THEN. HAVE DIFFERED FROM PREVIOUS
FORECAST BY RAISING POPS FOR WEDNESDAY. SNOW LEVELS WILL BE LOW AS
CENTER OF LOW PASSES OVER AND EXPECT MOST VALLEY LOCATIONS TO SEE
SNOW OR AT LEAST MIXED RAIN AND SNOW WEDNESDAY. WEST TO NORTHWEST
FLOW CONTINUES IN THE WAKE OF WEDNESDAY EVENT AND HAVE KEPT IN THE
HIGH AMOUNTS OF CLOUD COVER BUT LOWERED POPS SOME TOWARDS THE END OF
THE EXTENDED AS ZONAL FLOW PERSISTS BUT WITH LESS MOISTURE. HAD SOME
DIFFICULTIES WITH TEMPERATURE FORECASTING AS THERE IS A BIG SPREAD
IN GUIDANCE. DID RAISE THEM A BIT AS EXISTING FORECAST WAS ON THE
COLD SIDE AND DO NOT SEE SUCH LOW TEMPERATURES IN CLOUDY ZONAL
FLOW.
&&
.AVIATION...FOR MCCARRAN...WINDS WILL BE THE MAJOR ISSUE TODAY AT
KLAS. ALREADY BY 12Z THIS MORNING WINDS ARE GUSTING TO 29 KNOTS.
WINDS WILL INCREASE THROUGH THIS MORNING AS A FRONT APPROACHES FROM
THE NORTH. FRONT SHOULD PASS LATE THIS AFTERNOON OR EVENING AND
WINDS WILL SHIFT GRADUALLY AFTER WARDS TO THE NORTHWEST. CEILINGS
AND PRECIPITATION SHOULD NOT BE A FACTOR TODAY. 12Z TAF MAY NEED
AMENDING IF WIND INCREASES IN STRENGTH EARLIER THAN ANTICIPATED
WHICH IS A POSSIBILITY. SUNDAY WILL SEE CLEARING OF THE MID LEVEL
CLOUDS THAT MOVING IN SATURDAY AFTERNOON AND NORTHWEST WINDS. MONDAY
WILL SEE THE NEXT STORM SYSTEM TO MOVE THROUGH AND BRING WITH IT THE
POSSIBILITY FOR LOW CIGS AND VSBY DUE RAIN AND SNOW.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST TO WEST WINDS WILL PICK UP TODAY IN ADVANCE
OF AN APPROACHING FRONT. TWO AREAS WILL HAVE THE GREATEST CONCERNS.
THE SIERRA MOUNTAINS AND OWENS VALLEY OF INYO COUNTY WILL SEE STRONG
WINDS ACROSS THE TOPS AND DOWNSLOPE WINDS ON THE LESS SIDE INTO THE
OWENS VALLEY FOR MOST OF SATURDAY. MODERATE OR GREATER TURBULENCE
AND MOUNTAIN WAVE ACTION IS EXPECT AREAWIDE TODAY. THE OTHER AREA OF
STRONG WINDS WILL BE WESTERN SAN BERNARDINO COUNTY WHERE STRONG WEST
WINDS WILL OCCUR THIS AFTERNOON ALONG WITH AREAS OF BLOWING
DUST.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY
NIGHT FOR NVZ018-019.
WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT PST TONIGHT
FOR NVZ021-022.
AZ...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM MST SUNDAY FOR
AZZ001>003-036.
CA...HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR
CAZ519>521. WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT
PST TONIGHT FOR CAZ524>527.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO MIDNIGHT PST
TONIGHT FOR CAZ523.
&&
PIERCE/JACQUES
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 401 PM PST FRI DEC 12 2008 CAZ519>521-130800- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- 401 PM PST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT WEST WINDS WILL INCREASE THIS EVENING AND TONIGHT...AND A HIGH WIND WARNING IS IN EFFECT BEGINNING AT MIDNIGHT. GUSTS OVER 100 MPH ARE POSSIBLE OVER THE RIDGE TOPS...AND 60 TO 70 MPH GUSTS ARE POSSIBLE IN THE OWENS VALLEY. AREAS OF BLOWING DUST ARE ALSO POSSIBLE. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG AND POTENTIALLY DAMAGING WINDS WILL CONTINUE THROUGH SATURDAY EVENING BEFORE DIMINISHING...AND THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 8 PM. OCCASIONAL SNOW SHOWERS ARE POSSIBLE SATURDAY THROUGH THURSDAY...BUT SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TONIGHT THROUGH SATURDAY. PLEASE REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. CAZ523-130800- WESTERN MOJAVE DESERT- 401 PM PST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST WINDS GUSTING TO 60 MPH WILL OCCUR MUCH OF THE DAY AND EVENING SATURDAY...PRODUCING AREAS OF BLOWING DUST. A HIGH WIND WARNING IS IN EFFECT FROM 8 AM THROUGH MIDNIGHT SATURDAY NIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND OCCASIONAL LOW ELEVATION SNOW WILL BE POSSIBLE MONDAY THROUGH THURSDAY. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNOSPSVEF. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED SATURDAY. PLEASE REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. AZZ001>003-036-CAZ524>527-NVZ021-022-130800- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY- 401 PM PST FRI DEC 12 2008 /501 PM MST FRI DEC 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST WINDS GUSTING 40 TO 50 MPH WILL OCCUR MUCH OF THE DAY AND EVENING SATURDAY...PRODUCING AREAS OF BLOWING DUST. A WIND ADVISORY IS IN EFFECT FROM 8 AM THROUGH MIDNIGHT SATURDAY NIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND OCCASIONAL LOW ELEVATION SNOW WILL BE POSSIBLE MONDAY THROUGH THURSDAY. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNOSPSVEF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT...BUT MAY BE REQUIRED ON SATURDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ018-019-130800- SHEEP RANGE-SPRING MOUNTAINS- 401 PM PST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND ANOTHER STORM SYSTEM WILL BRING A CHANCE OF SIGNIFICANT SNOW MONDAY. A WINTER STORM WATCH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNOWSWVEF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH SATURDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ016-017-020-130800- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY- 401 PM PST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND ANOTHER STORM SYSTEM WILL BRING A CHANCE OF LOW ELEVATION SNOW MONDAY. ADDITIONAL STORM SYSTEMS COULD BRING OCCASIONAL LOW ELEVATION SNOW SHOWERS THROUGH THURSDAY. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNOSPSVEF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH SATURDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ522-NVZ014-015-130800- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY- 401 PM PST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND ANOTHER STORM SYSTEM WILL BRING A CHANCE OF LOW ELEVATION SNOW MONDAY. ADDITIONAL STORM SYSTEMS COULD BRING OCCASIONAL SNOW SHOWERS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH SATURDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The national radar mosaic for the moment the first event began.
4 high wind, 1 strong wind. Local standard time, as filed.
This gust occurred 3 miles SE of Independence.
This gust occurred 2 miles SSE of Independence.
This gust occurred 5 miles WSW of Independence.
This gust occurred 5 miles E of Independence.
A large tree blew down in Barstow at the intersection of Camarillo Ave. and Torres Ave., blocking the southbound lanes of Camarillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140998, 140999, 141000, 141001, 141002.